Background: Asystole is an uncommon but potentially fatal complication of electroconvulsive therapy (ECT). Although the risk of asystole can be reduced with anticholinergic medications, the recent emphasis on new modifications of technique (first, the use of subconvulsive stimuli to titrate the seizure threshold, and second, pretreatment with intravenous β-blockers) may increase the risk of asystole in ECT patients. Method: I present four new cases of asystole in ECT and outline a scheme for anticipating and preventing asystole. Results: An episode of asystole did not prove to be an obstacle to further uncomplicated ECT. Conclusion: If risk factors contributing to asystole are reduced and adequate doses of intravenous atropine are on hand, a patient's ECT treatments need not be interrupted.
|Original language||English (US)|
|Number of pages||5|
|Journal||Journal of Clinical Psychiatry|
|Publication status||Published - May 1 1996|
ASJC Scopus subject areas
- Psychiatry and Mental health